Nebraska, 2012

High Wind in Nebraska, April 2, 2012

April 2, 2012 · NWS LBF · 6 events in 6 counties and zones

Very strong north winds of 40 mph with gusts to 60 mph developed behind a cold front in Deuel, Garden, and Sheridan counties in the eastern Panhandle during the morning hours and persisted through the afternoon hours on April 2nd, 2012. These strong north winds developed eastward into Grant and western Cherry counties by late morning through the afternoon hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$80,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Very strong north winds of 40 mph with gusts to 60 mph developed behind a cold front in Deuel, Garden, and Sheridan counties in the eastern Panhandle during the morning hours and persisted through the afternoon hours on April 2nd, 2012. These strong north winds developed eastward into Grant and western Cherry counties by late morning through the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 2, 5:42 AM CST, 33 minutes earlier.

Area forecast discussion, Apr 2, 5:42 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 AM CDT MON APR 2 2012

.AVIATION...

    WIND IS THE ELEMENT WITH THE GREATEST IMPACT ON AVIATION
OPEREATIONS TODAY AND OVERNIGHT TONIGHT. BY 15Z...WIND OVER THE
ENTIRE AREA WILL BE 340-010 AT 25-30G35-40KT. THE WIND IS NOT
EXPECTED TO DECREASE SIGNIFICANTLY UNTIL AFTER 02Z.

    THERE IS ALSO A POSSIBILITY OF SOME MARGINAL CEILING 2000-2500
FEET AGL MOVING IN THIS AFTERNOON AND CONTINUING THROUGH THE
NIGHT.
&&

.PREV DISCUSSION... /ISSUED 348 AM CDT MON APR 2 2012/

DISCUSSION...
A COUPLE CONCERNS GOING IN THE NEAR TERM...MOST NOTABLE ARE THE
ADVISORY CRITERIA WIND EXPECTED TODAY ACROSS THE ENTIRE CWA AND THE
ASSOCIATED COOL DOWN TO FOLLOW.  BEYOND THE FIRST 24 HOURS OF THE
FORECAST...PRECIPITATION CHANCES WILL BECOME THE PRIMARY FOCUS AS
DEVELOPING UPPER LOW OVER THE FOUR CORNERS REGION EJECTS NORTH AND EAST
INTO THE CENTRAL PLAINS.

THERE/S GOOD AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN IN THE NEXT
TWENTY-FOUR HOURS BETWEEN THE SHORT TERM DETERMINISTIC SOLUTIONS.
THE MODELS ALL INDICATE A SHARP UPPER LEVEL TROUGH ADVANCING ACROSS
THE GREAT BASIN/NORTHERN ROCKIES THIS MORNING...THEN CUT OFF FROM
THE NORTHERN STREAM AND CLOSE A LOW SOUTH OF THE FOUR CORNERS.
MEANWHILE AT THE SURFACE...LOW PRESSURE WILL CONTINUE EAST ACROSS
CENTRAL NEBRASKA IN ADVANCE OF A STRONG BAROCLINIC ZONE WHICH AS OF
07Z IS EAST AND SOUTH OF A KVTN TO KBFF TO KCYS LINE.  WIND GUSTS OF
GREATER THAN 40KTS BEHIND THE BOUNDARY HAVE BEEN AIDED BY STRONG
PRESSURE RISES OF 3-4MB/HR WITHIN A CAA REGIME.  WITH THE STRONG
PRESSURE RISES...THE FRONT WILL CONTINUE TO PUSH SOUTHEAST THROUGH
THE MORNING AND SHOULD BE ALL BUT SOUTH AND EAST OF THE FA BY
12-14Z...SLIGHTLY SLOWER THAN PREVIOUSLY ANTICIPATED.  A TIGHT
PRESSURE GRADIENT WILL FOLLOW THE FRONT WITH AS MUCH AS 20MB
PRESSURE DIFFERENCE FROM EAST CENTRAL NEBRASKA TO WESTERN NEBRASKA.
WIND ADVISORY LOOKS GOOD WITH GREATER THAN 40KTS ADVERTISED IN THE
MIXED LAYER THROUGH MID AFTERNOON.  SERIOUSLY DEBATED A HIGH WIND
WARNING FOR THE EASTERN PANHANDLE /WEST OF A OGALLALA TO MERRIMAN
LINE/ THIS MORNING.  A BLEND OF MODEL GUIDANCE INDICATES A POTENTIAL
OF THREE HOURS OF SUSTAINED WIND SPEEDS OF GREATER THAN
35KTS...HOWEVER PRESSURE GRADIENT SHOULD RELAX QUICKLY FROM WEST TO
EAST THIS AFTERNOON...AND WITH THE EXPECTED MARGINALITY OF A HIGH
WIND EVENT...WILL JUST LET THE CURRENT ADVISORY RIDE. THE TIERED
APPROACH TO THE ADVISORY IS WELL HANDLED...THUS NO CHANGES NEEDED AT
THIS TIME.

NORTHERN STREAM TROUGH WILL QUICKLY PUSH EAST FROM THE NORTHERN
INTERMOUNTAIN WEST TOWARD THE GREAT LAKES REGION TODAY AND
TONIGHT...THIS TROUGH WILL SUPPORT A PERIOD OF WEAK UPLIFT ALONG OUR
NORTHERN BORDER.  BUFR SOUNDINGS SHOW FAIRLY LIMITED MOISTURE
CONSTRAINED TO THE LOW TO MID LEVELS...BUT SUFFICIENT ENOUGH FOR
THE MENTION OF LIGHT QPF. SO ONLY LIGHT ACCUMULATIONS WOULD BE
EXPECTED TODAY AND/OR TONIGHT IF RAIN WERE TO FALL.  GENERALLY KEPT
THE MENTION OF QPF FOR THE NORTHERN SAND HILLS TO THE S DAK BORDER.

TEMPERATURE WISE TODAY...STRONG CAA WILL PUT AN END TO ANOMALOUSLY
WARM TEMPERATURES THAT HAVE BEEN OBSERVED THE PAST FEW DAYS.  H85
TEMPS COOL IN SOME CASES TWENTY DEGREES BEHIND THE FRONT...LOOKING
FOR A RETURN TO NEAR TO AVERAGE HIGHS FOR THE NEXT COUPLE
DAYS...WITH LOWS REMAINING 5 TO 7 DEGREES FAHRENHEIT ABOVE NORMAL
THROUGH MID WEEK.

ATTENTION NOW TURNS TO THE CUTOFF FOUR CORNERS LOW.  MODELS CONTINUE
TO DISPLAY THE NEAR DAILY NORTH SOUTH FLIP FLOP OF THE EVENTUAL TRACK OF
THE LOW.  HOWEVER NOW WITH FAIRLY GOOD SUPPORT...THE EC...ENSEMBLE
MEAN AND OPERATIONAL GFS ARE NARROWING ONTO A TRACK THAT WOULD TAKE
THE H5 LOW NORTH THROUGH SE COLORADO...THEN EAST ACROSS CENTRAL
KANSAS.  AT LEAST THERE IS SOME AGREEMENT NOW BETWEEN SOLUTIONS.
THIS FAVORABLE TRACK WOULD ALLOW FOR MOISTURE TRANSPORT AND
SUFFICIENT FORCING FOR PRECIPITATION PRODUCTION POSSIBLY AS EARLY AS
TUESDAY ACROSS MOST OF THE CWA.  GIVEN THAT THE LOW IS STILL IN ITS
DEVELOPMENTAL PHASE...FELT THAT THE BEST WAY TO HANDLE THE POP AND
QPF FORECAST IS TO USE A GENERAL BLEND AND NOT PLACE TOO MUCH
EMPHASIS ON ANY PARTICULAR SOLUTION.  THAT BEING SAID...THE GFS HAS
COME IN AS THE WETTEST SOLUTION TONIGHT...WHICH GENERATES
SIGNIFICANT QPF /GREATER THAN AN INCH/ INITIALLY FOR SOUTHERN AND
THEN NORTH CENTRAL PORTIONS OF THE CWA AS THE SYSTEM WRAPS UP AND A
SERIES OF DEFORMATION BANDS BECOMES THE FOCUS FOR THE
PRECIPITATION.  GIVEN THE RECENT MODEL DEVELOPMENTS...WENT AHEAD AND
PUSHED UP POPS INTO THE HIGH END CHANCE/LOW LIKELY CATEGORY
BEGINNING AS EARLY AS TUESDAY EVENING.  PTYPE SHOULD REMAIN SHOWERY
AND AS RAIN...HOWEVER...DUE TO DYNAMIC COOLING...TEMPERATURES MAY
FLIRT WITH 0C ACROSS OUR FAR WESTERN ZONES WEDNESDAY MORNING.  NO
MENTION OF SNOW IS IN THE OFFICIAL FORECAST AS CURRENT THINKING IS
THAT CONDITIONS WILL REMAIN TOO WARM...BUT SUBSEQUENT SHIFTS MAY
WANT TO LOOK INTO THIS FURTHER.  EVEN WET SNOW WOULD BE A SHOCK TO
THE SYSTEM AFTER THE RECORD WARMTH WE OBSERVED IN MARCH.

FOR THE REMAINDER OF THE EXTENDED...THE SLOW MOVEMENT OF THE UPPER
LOW WILL KEEP A MENTION OF PRECIPITATION THROUGH WEDNESDAY AND HELP
KEEP TEMPERATURES SEASONAL.  AMPLIFIED SHORTWAVE RIDGING ACROSS THE
NORTHERN PLAINS WILL REPLACE THE UPPER LOW ON THURSDAY AS ANOTHER
TROUGH ADVANCES ON PACIFIC NORTHWEST.  SURFACE LOW PRESSURE WILL
DEEPEN OVER THE HIGH PLAINS AS LOW LEVEL MOISTURE STREAMS NORTHWARD
FROM THE GULF.  A ROUND OF SHOWERS AND/OR THUNDERSTORMS MAY DEVELOP
DURING THE FRIDAY/SATURDAY MORNING TIME PERIOD AS FORCING AND
INSTABILITY INCREASE.  AT THIS POINT IN TIME...ONLY A SLIGHT CHANCE
MENTION IS WORTHWHILE UNTIL SATURDAY WHEN THE MAIN ENERGY EJECTS
ONTO THE NORTHERN PLAINS...EVEN THEN LOW END CHANCE POPS ARE
WARRANTED THIS FAR OUT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ005-
006-008-009-025>027-037-038-058-059-069>071.

WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ004-
022>024-035-036-056-057-094.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ007-010-028-
029.

&&

SHORT TERM/EXTENDED...WFO LBF
AVIATION...SPRINGER
Hazardous weather outlook, Apr 2, 4:13 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
513 AM CDT MON APR 2 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-031015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
513 AM CDT MON APR 2 2012 /413 AM MDT MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

BY LATE THIS MORNING...NORTH WIND IS EXPECTED TO INCREASE TO 30 TO
40 MPH WITH GUSTS OF 50 TO 55 MPH. WIND WILL DIMINISH BY LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Lincoln

When
April 2, 6:15 AM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

High winds flipped a semi-truck and trailer into the Interstate 80 medium to produce two injuries.

High Wind, Sheridan

When
April 2, 8:30 AM MST to 5:00 PM MST
Where
Sheridan forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Very strong north winds of 40 mph sustained with gusts to around 60 mph occurred across Sheridan County during the morning and persisted through the afternoon hours. A peak gust of 61 mph was recorded near Rushville at 1249 p.m. MST.

High Wind, Garden

When
April 2, 8:30 AM MST to 5:00 PM MST
Where
Garden forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Very strong north winds of 40 mph sustained with gusts to around 60 mph occurred across Garden County during the morning and persisted through the afternoon hours. A peak gust of 60 mph was recorded at several times during the day at Crescent Lake National Wildlife Refuge.

High Wind, Deuel

When
April 2, 8:30 AM MST to 5:00 PM MST
Where
Deuel forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Very strong north winds of 40 mph sustained with gusts to 60 mph occurred across Deuel County during the morning and persisted through the afternoon hours. A peak gust of 60 mph was recorded 12 miles west of Big Springs.

High Wind, Western Cherry

When
April 2, 10:00 AM MST to 5:00 PM MST
Where
Western Cherry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Very strong north winds of 40 mph sustained with gusts to 60 mph occurred across Western Cherry County during the late morning and persisted through the afternoon hours. A peak gust of 60 mph was recorded 29 miles south of Merriman at 1249 p.m. MST.

High Wind, Grant

When
April 2, 10:00 AM MST to 5:00 PM MST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Very strong north winds of 40 mph sustained with occasional gusts to around 55 mph occurred across Grant County during the late morning and persisted through the afternoon hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373519, 364483, 364495, 364497, 364498, 364506.